Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 23, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 19, 2018, 3:46 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 19, 2018, 4:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2018, 3:46 AM CDT (08:46 UTC)
- In effect from
- Sep 19, 2018, 4:00 AM CDT
- Expired
- Sep 19, 2018, 7:57 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
091 WHUS43 KDLH 190846 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 346 AM CDT Wed Sep 19 2018 ...HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND SUPERIOR TODAY... .Strong east to northeast winds and waves along the beaches of Duluth and Superior today will cause a high risk of rip currents. These currents make it unsafe to be in the water and it is recommended to stay out of the water. MNZ037-WIZ001-191700- /O.NEW.KDLH.BH.S.0023.180919T0900Z-180920T0200Z/ Carlton/South St. Louis-Douglas- 346 AM CDT Wed Sep 19 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...The beaches of Duluth and Superior...especially Minnesota Point and Wisconsin Point. * TIMING...Today and this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
2 follow-up statements
797 WHUS43 KDLH 190850 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 350 AM CDT Wed Sep 19 2018 ...HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND SUPERIOR TODAY... .Strong east to northeast winds and waves along the beaches of Duluth and Superior today will cause a high risk of rip currents. These currents make it unsafe to be in the water and it is recommended to stay out of the water. MNZ037-WIZ001-200200- /O.CON.KDLH.BH.S.0023.180919T0900Z-180920T0200Z/ Carlton/South St. Louis-Douglas- 350 AM CDT Wed Sep 19 2018 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...The beaches of Duluth and Superior...especially Minnesota Point and Wisconsin Point. * TIMING...Today and this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents.Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly.Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
609 WHUS43 KDLH 200057 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 757 PM CDT Wed Sep 19 2018 MNZ037-WIZ001-200200- /O.CAN.KDLH.BH.S.0023.000000T0000Z-180920T0200Z/ Carlton/South St. Louis-Douglas- 757 PM CDT Wed Sep 19 2018 ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Duluth has cancelled the Beach Hazards Statement. $$ Melde
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 19, 3:38 AM CDT, 8 minutes earlier.
Area forecast discussion, Sep 19, 3:38 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Duluth MN 338 AM CDT Wed Sep 19 2018 .SHORT TERM...(Today through Thursday night) Issued at 338 AM CDT Wed Sep 19 2018 The main concern during the short term period through 12Z Friday morning remains the potential for heavy rain over portions of northwest Wisconsin and the I-35 corridor Thursday and Thursday night. Surface high pressure over the Northland this morning was wedged between developing low pressure in the Plains and a weak area of low pressure in southern Saskatchewan. A cool front was located over northwest Ontario, northwest Minnesota, and North Dakota while a nearly stationary front was found along the Kansas/ Nebraska Border east across northern Missouri. A broad area of scattered showers and thunderstorms was found over South Dakota, northern Nebraska, and portions of western and southern Iowa. The showers and thunderstorms are forecast to advance eastward/ northward into eastern South Dakota, southern Minnesota, and northern Iowa this morning, keeping the best rain chances south of the Northland. A few showers were found in central and northern Wisconsin, which are expected to slide farther eastward during the early morning hours. With this forecast package we've tightened the gradient in precipitation chances through 12Z Thursday keeping the northern zones dry while increasing rain chances across the south. As the Plains low continues to strengthen today, the stationary front will lift northward as a warm front. Isentropic ascent over the boundary will lead to rain showers developing over central Minnesota and central Wisconsin this afternoon which will generally lift northward into our southernmost Minnesota zones and much of northwest Wisconsin. Rainfall amounts through tonight of up to three-quarters of an inch are anticipated. A few embedded thunderstorms are not out of the question although the best instability will remain well south of the area. Attention then shifts to Thursday through Thursday night when the main area of low pressure lifts along the warm front through Minnesota and Wisconsin. There may be a brief break between the rain and thunderstorms of tonight and the next round on Thursday. Rain and storms will redevelop during the morning with the greatest potential for rain over northwest Wisconsin initially, expanding across the remainder of the Northland by late Thursday afternoon. Precipitable water values between 1.5 and 1.75 inches will build into Pine County and across northwest Wisconsin by Thursday afternoon on strong southerly 850 mb winds. Limited buoyancy of 500 to 1000 J/kg will be available for storms and will gradually build late in the afternoon through the early evening mainly from Hayward eastward. The limited areal extent of the instability and relatively low magnitude should limit the flash flooding potential. However, the long duration rain event may lead to localized low-land flooding and ponding of water on roads. Area streams will rise gradually and may result in additional flooding. The low pressure system lifts into northeast Ontario by 12Z Friday. As the strongest forcing for ascent moves away from the Northland, expect rain intensity to diminish. Northern Minnesota will continue to experience light rain behind the departing low. .LONG TERM...(Thursday through Tuesday) Issued at 338 AM CDT Wed Sep 19 2018 Friday morning the strong low pressure system will pull off to the east, with precipitation lingering in the morning hours across the eastern portions of the forecast area, followed by a dry afternoon. Breezy north winds in the morning will diminish during the afternoon hours. Cold air moving in aloft should help produce high temperatures in the 50s, and we will likely have a decent cumulus field during the afternoon hours. This cumulus field should clear during the evening, and with a ridge of high pressure settling into the area, expect a rather chilly night Friday night. Have gone with min temperatures on the cold end of guidance, and it looks like we will have some concerns for frost overnight. It is in the forecast, and will be mentioning it in the HWO as well this morning. We return to a strongly zonal upper level pattern by this weekend, with some relatively weak shortwaves that move through the upper level flow to bring some small chance pops to the northern portions of the forecast area on both Saturday and Sunday. Temperatures will warm slightly going through the weekend. Early next week a stronger upper level trough moves across the CONUS, which appears to bring us some greater chances for precipitation Sunday night through Monday night, with near normal temperatures. The troughing aloft remains over the area through the middle part of the week, with some small precipitation chances through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1242 AM CDT Wed Sep 19 2018 A mix of conditions were occurring across the Northland late this evening, from VFR over north central Minnesota to mostly MVFR over northwest Wisconsin. MVFR and IFR ceilings will expand tonight and the chance for showers will increase, mainly over northwest Wisconsin. Rain will be likely for a time on Wednesday, especially over southern portions of the Northland. Ceilings will increase through the day Wednesday, most likely over northern Minnesota. An approaching area of low pressure will cause ceilings to decrease and rain chances to increase again Wednesday night, mainly over the southern half of the Northland. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 51 58 48 / 40 60 90 80 INL 64 44 59 41 / 10 10 80 80 BRD 61 52 60 48 / 40 60 90 60 HYR 60 54 64 52 / 60 70 90 80 ASX 60 53 61 53 / 60 70 90 90 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Huyck LONG TERM...LE AVIATION...DTM/LE
Hazardous weather outlook, Sep 18, 8:05 PM CDT, 7 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 805 PM CDT Tue Sep 18 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 805 PM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight A few thunderstorms will be possible across east central Minnesota and northwest Wisconsin later tonight. The storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday East to northeast winds will likely lead to a high risk for rip currents on the beaches of Duluth and Superior through the rest of the week. A period of heavy rainfall with a few isolated thunderstorms is expected on Thursday, with total rainfall amounts of two to three inches expected. This heavy rainfall may cause minor flooding and ponding, especially in urban areas. Rainfall amounts will be greatest in northwest Wisconsin. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report rainfall amounts to the National Weather Service. LSZ121-140>148-191030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 805 PM CDT Tue Sep 18 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday East winds will again increase Wednesday through Friday morning resulting in building waves and hazardous conditions for small craft across western Lake Superior. Gales to 35 knots are possible on Thursday afternoon into Thursday evening. Next Monday into Tuesday east winds may again increase resulting in building waves and hazardous conditions for small craft. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 18, 11:36 PM CDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1136 PM CDT TUE SEP 18 2018
WIZ006-190500-
Burnett-
1136 PM CDT TUE SEP 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURNETT COUNTY...
At 1136 PM CDT, a strong thunderstorm was 9 miles southeast of Rush
City, or 18 miles southeast of Pine City, moving east at 35 mph.
Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Trade Lake, Siren, Branstad, Randall, Falun, Four Corners, Trade
River, and Alpha.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
LAT...LON 4569 9287 4583 9238 4573 9236 4573 9253
4564 9253 4564 9289
TIME...MOT...LOC 0436Z 260DEG 29KT 4559 9281
MeldeThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 11:36 PM CDT | Special Weather Statement | DLH | Burnett | 24 min |
| Sep 19, 10:14 AM CDT | Small Craft Advisory | DLH | 30 hr | |
| Sep 19, 3:37 PM CDT | Gale Warning | DLH | 30 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.